Has your nipple looked waxy or dull white after feeding or pumping? That’s because the blood vessels have gone into spasm and are not letting blood through. Vasospasm occurs when there is exposure to cold, an abrupt temperature drop, vibration, or repetitive motion in the affected area. The arteries go into spasm and stop letting blood through. There is a disorder called Reynauds that make peoples experience this in their fingers and toes on a more routine basis. When it happens in the nipple it really HURTS. Some say it feels like fire or ice. Others describe it as a pinchy, slicing feeling, or pins and needles. The nipple often turns pale and become painful right after the baby unlatches. It often gets misdiagnosed as thrush but will not respond to medications. So if you’ve been on multiple rounds of medications for thrush and it’s not working, you may actually be having vasospasm.
It can simply be caused by a bad latch, but can have several other culprits. For people prone to vasospasm, the repetitive action of feeding or pumping in combination with the abrupt drop in temperature when baby unlatches or the pump stops is enough to trigger the spasm.
The two main ways to help: massage and heat.
🤲🏼Gently massaging, rubbing, or pinching the nipple helps. Immediately cover your nipples with your shirt/bra/nursing pad, then gently rub or massage them through the fabric.
🌞Heat is important because of science: evaporation is a cooling process. When liquid turns to gas, it uses heat energy from its surroundings to transition. When milk and saliva evaporate off your nipple, the skin and surface tissue cool rapidly, causing the vasospasm.
🌞To slow evaporation, place heat on your nipple as soon as baby unlatches. Use dry heat like a lavender pillow, microwaveable rice/barley/flax pack, hand warmer/Hot Hands (like you use in snowy climates for skiing), or a heating pad can help. Leave heat on for a few minutes until the pain subsides.
🌚Avoid anything wet on the nipple as this promotes evaporation.
🌝Wear wool nursing pads between feedings
Unfortunately, there isn’t a lot of good quality research about treating breastfeeding nipple vasospasm no. Much of what we know is taken from other vasospasm research, or applied from anecdotal evidence. You should always consult your primary health care provider before making any changes to your health, such as adding a supplement, taking medications, or making big lifestyle changes. At a basic level:
🌻Watch for a deep latch every time
🌻Have baby assessed for tongue tie
🌻Check your flange size. If you’re maxing our the suction on the pump, your flange is too big. When too much areola is drawn into the tunnel, the areola swells shut around the nipple and causes the spasm. Using too small a flange does the same: cuts off blood flow to the nipple tip.
Other tips to reducing vasospasm:
🌸Avoid nicotine and medications that cause vasoconstriction (such as pseudoephedrine, beta blockers).
🌸Limit or avoid caffeine
🌸Some research indicates hormonal birth control pills increase the risk of vasospasm.
🌸The main supplement that seems to help with vasospasm is vitamin B6. Dr Jack Newman suggests 100 mg of B6 twice day, as part of a B vitamin complex. If your B vitamin contains 50 mg of B6, you’d take two of them, twice a day. If it contains 25 mg of B6, you’d take four of them twice a day.
🌸Calcium plays an important role in blood vessel dilation. Magnesium helps in calcium regulation. Supplementing with cal/mag often helps with vasospasm.
🌸Being active helps prevent their vasospasm. An active lifestyle can keeps blood circulating through your body.
🌸The internet is full of conflicting opinions on if ibuprofen is a vasoconstrictor or vasodilator. Regardless, it sometimes turns up to treat/prevent vasospasm. If you have regular vasospasm, the risks of longterm ibuprofen use most likely outweigh the potential decrease in vasospasm. It may be OK for occasional vasospasm. Discuss regular ibuprofen use with a healthcare provider.
🌸For chronic, painful vasospasm that does not respond to breast-feeding help, some doctors may prescribe a short course of a blood medication called Nifedipine.